Here's a story that shows some of the ways that seizure medicines affect seniors differently from younger people:

A 74-year-old woman began to experience twitching movements on the right side of her face. A CT scan showed a benign tumor on the surface of the left frontal lobe of her brain. She was treated with a seizure medicine called Dilantin (phenytoin), and the seizures stopped. An operation was performed to remove the tumor.

After the operation, she had no seizures for 6 months. During this time, she continued to take 400 milligrams of Dilantin each morning. Then the twitching movements returned, usually in the late evening or awakening her from sleep at night. Around lunchtime, she would complain of tiredness and unsteadiness, which she blamed on the medicine. Because of the seizures, her doctor increased the dose to 500 milligrams a day, but the tiredness and unsteadiness became worse.

Two months later, she developed a stomach problem and her internist prescribed sucralfate (Carafate). Several weeks after that, she had a brief tonic-clonic seizure during sleep. Early the next morning, just before she took her pills, the neurologist measured the level of Dilantin in her blood and found that it was low. Another measurement around lunchtime, when the tiredness and unsteadiness were most severe, showed a level at the high end of the "therapeutic" range, the level that doctors consider effective for most adults but not so high as to cause many side effects.

The doctor suggested that the woman start taking the Dilantin twice a day instead of all at once. A different medicine was prescribed to replace the sucralfate, which can lower the level of Dilantin in the blood. When she took 200 milligrams of Dilantin in the morning and 230 milligrams at night, the level of medicine in her blood became much steadier, the side effects almost completely disappeared, and the seizures were fully controlled.

This story illustrates several important points about seniors and medicines:

People become more sensitive to the effects of medicines as they grow older.

She experienced side effects while the level of Dilantin in her blood was in the range considered "therapeutic" for younger adults.

Seniors' bodies use and eliminate medications much differently than young people do.

Reduced functioning of the liver and kidneys, which process and eliminate most medicines, is part of the aging process. For example, kidney size and the flow of blood to the kidneys decline by 40% to 50% between young adulthood and the ninth decade of life in most (but not all) people. Seniors therefore usually need lower doses of medicines that are largely eliminated through the kidneys.

For example, one 79-year-old man was treated with Neurontin (gabapentin) for seizures related to a brain tumor. While taking a standard adult dosage, he became unsteady, fell several times, and developed slurred speech and confusion. The level of Neurontin in his blood was found to be twice the recommended upper limit of normal. When his dose was reduced by two-thirds, his seizures were controlled and he felt fine.

Seniors may need to take doses of seizure medicines more frequently during the day to "smooth out" the levels in their blood.

More even levels reduce the chances of seizures when levels are low and side effects when levels are high. Some seizure medicines are available in extended-release forms that have a similar effect but don't require the person to remember to take doses so often. Some younger people also have this problem.

Interactions between medications can be a problem for seniors.

Many seniors take several medications every day for various disorders, and some of them may affect the way others work. Seniors need to tell every doctor about all the medicines they are taking—both prescription and over-the-counter.

Some side effects of seizure medicines in seniors are easily missed.

For example, a senior who takes the same medicine for many years may become progressively less steady in walking. Because the dose of medication has not changed, the doctor may think that the unsteadiness is caused by something else, such as a head injury or a serious degenerative disorder. Reducing the dosage or changing to a different medicine may completely end the unsteadiness.

In other cases, increasing the dosage of a seizure medicine may produce a side effect that does not appear until weeks or months later, when its relationship to the medication may not be readily identified.

Some medications may provoke seizures in seniors with epilepsy.

These medications may be used to treat unrelated disorders such as behavioral and psychiatric problems, asthma, heart conditions, and infections. All seniors who have epilepsy (or who have had epilepsy in the past) should make sure that any doctor prescribing medication for them knows about the epilepsy, so the doctor will not prescribe something that could make seizures more likely.

Considerations in Anti-seizure Drug Dosing

Older adults are unique in that they tend to have a lot of other medical problems other than their seizures. This in turn means that older adults are often taking many medications for other conditions such as hypertension, high cholesterol, or heart disease. It is the exception and not the rule that an older adult is taking seizure drugs by themselves. Unfortunately, older individuals, especially those taking multiple medicines tend to be more susceptible to the side effects of medications. In particular, attention, memory and concentration can be affected. Complicating this situation is that increasing age is associated with worsening memory, and remembering to take medications can be a problem.

Because older adults are often on many medications, drug interactions are a common concern. It is estimated that two-thirds of people over the age of 60 take prescription medications. Outpatients in one study of older adults with seizures in Minnesota found that they were taking an average of seven medications at one time and up to 13 drugs per year. The problem is that many of these drugs are metabolized by the liver. Because most drugs are processed through the liver, there is an increased possibility for drug interactions. Some antiseizure drugs are not metabolized by the liver and these agents may lead to fewer drug interactions.

One of the biggest problems associated with seizure drugs are their side effects. One large study conducted in the VA Hospital system in the 1980s comparing three different age groups taking seizure drugs found that older adults dropped out of these studies more often because they were having side effects associated with the seizure medications.

Figure 1: Anticonvulsant Adverse Events

 

The figure represents a quick summary of the common side effects that are seen with anti-seizure drugs. As you will notice on the left side of the table, listed are the very common side effects that are frequently reported in older adults. These include conditions such as osteoporosis, problems with clotting, rash, kidney stones, tiredness, slowed thinking, tremor. Where you see a red X is a representation of where you might expect to see a side effect with that particular drug. As you can see, different drugs have different effects and oftentimes the choice of a particular drug will depend on avoiding a particular side effect, depending on that person’s individual circumstance. Other side effects of antiseizure medications associated with older adults, have to do with concentration and attention.

One has to realize that it does not take a lot of medication to make one feel drugged. Therefore, when dealing with your neurologist or health care practitioner, there are some general guidelines that you can discuss with him or her with regard to medicines. One of the biggest principles that one can consider is that older adults need less medication than younger people, and they need to start at the lowest doses possible because they tend to respond at low doses and lower doses may lead to fewer side effects. Consider asking for medication that has fewer doses that you have to take during the day. It is much easier to remember to take one pill a day as opposed to several times a day.

If you are experiencing what you believe are side effects, it is important that you contact your physician or health care practitioner to let them know immediately. Your neurologist needs to figure out whether it is the seizure medication, an interaction with another medication that you are currently taking, or some other problem. In general, do not suffer quietly with symptoms you are having. It is essential to let your doctor know how you are feeling in order yo provide you the best possible treatment plan of care.

Another important principle is trying to understand the importance of a drug level. Oftentimes, drug levels can make someone feel safe that nothing is going to happen as long as a drug is within a given range. Unfortunately, drugs that have readily available levels, have not been well calibrated to older adults. Therefore, these published serum levels are often not clearly applicable to an older adult population. What this means is that one does not need to feel concerned if your level is not exactly within a published range as the lab result is not what matters most. The ultimate goal for treating seizures is stopping all seizures and the absence of side effects.

 

Authored by: Joseph Sirven, MD
Reviewed by: Patricia O. Shafer, RN, MN on 7/2013
ADVERTISEMENT
ADVERTISEMENT